Struggling With Muscle Aches and Pains? Your Cholesterol-Lowering Medication May Be To Blame

If you’ve wondered if the muscle pains you are struggling with are related to your cholesterol medication, a new study confirms your suspicions. Cleveland Clinic researchers recently published as study in the American Journal of Cardiology substantiating that muscle soreness, ranging from mild aches to debilitating pain, is a common side effect of cholesterol-lowering medications, also known as statins. 

Statins are a class of drugs designed to lower blood cholesterol levels. Popular brand names include Lipitor, Lescol, Mevacor, Altoprev, Pravachol, Crestor, Zocor and Livalo. These medications reabsorb cholesterol that has built up along the arterial walls and help control cholesterol levels by either by lowering bad cholesterol or increasing good cholesterol. Physicians use your cholesterol profile to prescribe the type and brand of statin that is right for you.

According to the American Heart Association’s and American College of Cardiology’s cholesterol guidelines, more Americans would benefit from taking a statin medication than once thought, advocating that statins that should be prescribed to people who:
  • Are between the ages 40 and 75 with either type 1 or type 2 diabetes.
  • Are at least 21 years old with very high levels of bad cholesterol.
  • Are between 40 and 75 with a 7.5% or higher risk for developing cardiovascular disease with the next 10 years.
  • Have a history of heart attack, stroke, transient ischemic attack, angina, peripheral artery disease or some other form of arterial revascularization.
Additionally, results from the recently released HOPE-3 clinical trial concurred that more Americans should be taking statins. Although it is well documented that statins help lower the risk of a heart disease or stroke among people with a history of cardiovascular disease, this study suggested that it would be beneficial for relatively healthy people to take a statin.   

However, just like many other types of medications, statins can cause side effects and play a role in other conditions. For instance, statins have been linked to raising the risk of type 2 diabetes and memory loss. And now, studies are confirming its tie to muscle pain and damage. 

So, if you are at risk for a heart attack or stroke, what should you do? “You want to have this conversation with your doctor,” explains MDVIP Medical Director, Bernard Kaminetsky, MD. “If your physician has the time and the tools to really get to know you, your personal health history and family medical history, he/she will be weigh your pros and cons of taking statins and guide you in the best manner possible.”

If you’re experiencing muscle pains that may be related to your cholesterol medication, consider: 
  • Drinking plenty of water, as dehydration can worsen the pain.
  • Avoiding eating grapefruits, tangelos, bitter oranges and Seville oranges and their juices, as these fruits/juices delay the liver’s absorption of the medication, raising the level of medication in blood and intensifying side effects like muscle damage.
  • Talking to your doctor about using Coezyme Q10 (Co Q10), as some experts suggest its use for statin-induced muscle pain.
  • Discussing an exercise program with your physician as strengthening your legs can help repair damaged muscle tissue.
  • Working with your doctor to lowering your cholesterol naturally, as this may help your physician decrease your medication dosage. Eating foods to help lower your cholesterol and limiting saturated fat, refined sugar and white flour can help, as does regular walking or cycling.  
If you are taking cholesterol-lowering medication, consult your doctor on how to naturally lower your cholesterol and control common side effects like muscle pain. Lastly, make sure you check in with your physician before starting any diet, exercise or supplementation program. If you or a loved one needs an MDVIP-affiliated doctor, click here to locate one.

Leave Blog Comment